Back to Journals » Neuropsychiatric Disease and Treatment » Volume 13

Reversible global aphasia as a side effect of quetiapine: a case report and literature review

Authors Chien CF, Huang P, Hsieh SW

Received 7 May 2017

Accepted for publication 7 June 2017

Published 28 August 2017 Volume 2017:13 Pages 2257—2260

DOI https://doi.org/10.2147/NDT.S141273

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Prof. Dr. Roumen Kirov

Peer reviewer comments 2

Editor who approved publication: Professor Wai Kwong Tang


Ching-Fang Chien,1 Poyin Huang,1,2 Sun-Wung Hsieh1,2

1Department of Neurology, Kaohsiung Medical University Hospital, Kaohsiung, Taiwan; 2Department of Neurology, Kaohsiung Municipal Hsiao-Kang Hospital, Kaohsiung, Taiwan

Abstract: Quetiapine is an atypical antipsychotic agent which is also prescribed for delirium due to its anti-dopaminergic effects; aphasia is an unusual side effect associated with the drug. Here, we report the case of an 83-year-old woman who was prescribed quetiapine (50 mg per day) for delirium. Unexpected, global aphasia occurred 3 days after treatment began. Complete recovery occurred following discontinuation of the drug. A brain computed tomography scan excluded intracranial hemorrhage and the laboratory results confirmed that no exacerbation of infection or electrolyte imbalances were present. During the aphasic episode, the patient’s condition did not deteriorate and no new neurological symptoms occurred. We suspect that the occurrence of aphasia was directly due to an adverse reaction to quetiapine. To our knowledge, this is the first case report of reversible, global aphasia as a side effect of quetiapine. We propose that this occurrence of aphasia may be due to the action of quetiapine as a dopamine receptor antagonist. Clinicians should use quetiapine with caution, especially in elderly patients. On observation of aphasia, a review of the patient’s medical history is required to assess for the usage of quetiapine.

Keywords: aphasia, quetiapine, insomnia, delirium

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]